Texas, 2004

Flash Flooding and Hail in Texas, October 5, 2004

October 5, 2004 · NWS LUB · 6 events in 3 counties and zones

3 flash flood, 2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 5, 2:30 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 5, 2:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT TUE OCT 5 2004

.SHORT TERM...
PIECES OF ENERGY WILL CONTINUE TO ROTATE AROUND AN UPPER LOW THAT
WILL MOVE VERY SLOWLY EASTWARD ACROSS THE ROCKIES THROUGH WEDNESDAY.
MUCH OF THE NORTHWESTERN CWA HAS SEEN 1 TO 1.5 INCHES OF RAINFALL
TODAY SO THIS AREA IS PRIMED FOR FLOODING TONIGHT AS SHOWERS AND
THUNDERSTORMS MOVE OUT OF NEW MEXICO. MODELS INDICATE A LARGE AREA
OF LIFT MOVING OVER THE CWA TONIGHT WITH THE POTENTIAL FOR HEAVY
RAINFALL AND SOME FLOODING ACROSS THE SOUTHERN AND EVEN EASTERN CWA
BY MORNING THEN LINGERING INTO WEDNESDAY. WE SHOULD SEE A LULL IN
THE ACTIVITY AT SOME POINT IN THE DAY ON WEDNESDAY BUT IT IS
DIFFICULT TO PINPOINT THIS AT THIS TIME. WILL KEEP HIGH CHANCES OF
RAINFALL THROUGH WEDNESDAY.

OF SOME CONCERN FOR THIS EVENING IS THE BREAKS IN THE CLOUDS ACROSS
SOUTHEASTERN NEW MEXICO. QUESTION IS HOW MUCH CAN THIS AID THE
DESTABILIZATION OF THE LOWER LEVELS OF THE ATMOSPHERE. A FEW OF THE
STRONGER STORMS THAT DEVELOP OVER SOUTHEAST NEW MEXICO MAY HAVE THE
POTENTIAL TO BECOME SEVERE THEN MOVE UP OVER OUR CWA. A TEXAS TECH
WEST TEXAS UPPER AIR SOUNDING FROM THIS MORNING INDICATED THAT THE
ATMOSPHERE WAS UNSTABLE ABOVE THE MORNING INVERSION. WITH THIS
UNSTABLE AIR MASS OVER US WE CAN NOT RULE OUT A ELEVATED HAIL THREAT
THROUGH THE EVENING...ESPECIALLY OUT WEST.

EXPECT BELOW AVERAGE HIGH TEMPERATURES AGAIN TOMORROW AS WE STRUGGLE
TO SEE ANY SUNSHINE.

.LONG TERM...
ETA NOW MORE IN LINE WITH GFS...MOVING UPPER LEVEL THROUGH ACROSS
NEW MEXICO WEDNESDAY NIGHT AND THURSDAY AND ACROSS WEST TEXAS ON
FRIDAY. THEY BOTH DEVELOP A CUT-OFF LOW OVER WESTERN OKLAHOMA LATE
FRIDAY. SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO ADVECT MOISTURE
INTO THE REGION THROUGH WEDNESDAY NIGHT...WILL THUS CONTINUE LIKELY
TO CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH
THURSDAY. WILL DECREASE POPS FRIDAY AS MID/UPPER LEVEL THROUGH
MOVES TO THE EAST. CLOUDS EXPECTED TO CONTINUE ON BACK SIDE OF
UPPER LOW AND WILL GO BELOW GUIDANCE FOR MAXIMUM TEMPERATURES ON
FRIDAY. MEDIUM RANGE MODELS DIFFER WITH NEXT SYSTEM MOVING INTO
THE WEST COAST OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK
WITH ALL MODELS FASTER THEN GFS...CANADIAN IS THE CLOSEST. HOWEVER
THEY GENERALLY KEEP UPPER LOW OVER CALIFORNIA AND ARIZONA THROUGH
MONDAY WITH AN UPPER LEVEL RIDGE MOVING ACROSS THE FORECAST AREA.
WILL CONTINUE MAINLY DRY FORECAST OVER THE WEEKEND AND INTO TUESDAY
WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL AT THE BEGINNING OF
NEXT WEEK.
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TONIGHT THROUGH WEDNESDAY TXZ021>TXZ044

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       53  64  53  68 / 100 100  60  40
TULIA        53  64  55  69 / 100 100  70  50
PLAINVIEW    55  65  56  70 / 100 100  60  50
LEVELLAND    56  67  56  70 / 100  90  60  40
LUBBOCK      58  68  57  71 / 100  90  60  50
BROWNFIELD   58  68  58  71 / 100  80  60  40
CHILDRESS    58  66  59  71 / 100  90  70  60
SPUR         60  69  59  72 / 100  80  70  60
ASPERMONT    62  70  61  73 / 100  80  60  60

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/08
Hazardous weather outlook, Oct 5, 4:55 AM CST, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT TUE OCT 5 2004

TXZ021>044-061100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
555 AM CDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

A SLOW MOVING STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM
THE SOUTHERN ROCKIES TODAY AND TONIGHT. WIDESPREAD HEAVY RAINFALL
WILL DEVELOP INTO THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH
PLAINS TODAY IN ADVANCE OF THIS SYSTEM AND SPREAD ACROSS THE
REMAINDER OF THE AREA TONIGHT. RECENT RAINS HAVE RESULTED IN NEARLY
SATURATED SOILS ACROSS THE REGION AND ADDITIONAL HEAVY RAINFALL WILL
PRODUCE HEAVY RUNOFF AND FLOODING. FOR FURTHER DETAILS PLEASE REFER
TO THE FLOOD WATCH FOR FLASH FLOODING...WMO ID WGUS64 KLUB...ISSUED
BY THIS OFFICE AT 400 AM.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS THE ENTIRE SOUTH
PLAINS...EXTREME SOUTHERN TEXAS PANHANDLE...AND ROLLING PLAINS AT
LEAST THROUGH WEDNESDAY. DUE TO THE SLOW EASTWARD MOVEMENT OF THE
STORM SYSTEM...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY ENOUGH
RAINFALL RATES FOR FLOODING MAY LINGER OVER THE SOUTHEASTERN
PANHANDLE AND ROLLING PLAINS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

MOST FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS DRIVE INTO FLOOD WATER.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADS OR AROUND POLICE
BARRICADES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. TURN AROUND...DONT DROWN.

In the hours before

Special weather statement, Oct 5, 5:50 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT TUE OCT 5 2004

TXZ039-060400-
YOAKUM-
650 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 852 FOR
A PORTION OF THE SOUTH PLAINS UNTIL 11 PM CDT. THIS WATCH INCLUDES
THE FOLLOWING COUNTY...

YOAKUM.

THIS INCLUDES THE CITY OF...
PLAINS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yoakum

When
October 5, 8:00 PM CST to 8:10 PM CST
Where
Yoakum County, Bronco
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.250, -103.050

Hail, Yoakum

When
October 5, 8:55 PM CST
Where
Yoakum County, 6 mi W of Plains
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -102.933

Thunderstorm Wind, Yoakum

When
October 5, 9:25 PM CST
Where
Yoakum County, 3 mi N of Plains
Measured
68 kt (78 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.233, -102.833

Flash Flood, Bailey

When
October 5, 10:00 PM CST to 11:00 PM CST
Where
Bailey County, Muleshoe
Reported by
LAW ENFORCEMENT
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

One to two feet of water flooded Highway 84 with surrounded roadways flooded.

Flash Flood, Yoakum

When
October 5, 10:00 PM CST to 10:30 PM CST
Where
Yoakum County, Plains
Reported by
LAW ENFORCEMENT
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Three inches of rain flooded the area in 30 minutes. Law enforcement reported cars washed off roadways.

Flash Flood, Parmer

When
October 5, 10:25 PM CST to 11:05 PM CST
Where
Parmer County, Friona
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Several roads reported to be under water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426941, 5426982, 5426983, 5426984, 5426985, 5426986.